Hail, Cottonwood
- When
- July 21, 12:50 PM CST
- Where
- Cottonwood County, Windom
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.870, -95.120
Large hail consisted of a few golf ball size stones with most of the hail of smaller size.
Thunderstorms produced large hail in Cottonwood and Jackson Counties of southwest Minnesota on the early afternoon of July 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail in Cottonwood and Jackson Counties of southwest Minnesota on the early afternoon of July 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 21, 2:30 AM CST, 10 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT TUE JUL 21 2009 .DISCUSSION... UPPER TROF ALONG I29 ATTM WITH SCT RW- AHEAD OF IT. WL NEED TO KEEP CHC IN E OF I29 THRU MID MORN. PLENTY OF CLOUD COVER AHEAD OF THIS TROF WITH LOW CLOUDS AND FOG FORMING W OF I29 AHEAD OF SFC FNT. WL HAVE QUITE A BIT OF CLOUD COVER EARLY THIS MORN WITH FOG AND STRATUS BURING OFF FARILY QUICKLY W OF I29. CLOUDS WL BE SLOWER TO CLR E OF I29...BUT SHUD BREAK UP AS LOWER LEVEL DRIER AIR MOVES IN BEHIND SFC FNT. NOT SURE IF ANY TRW WL REDEVELOP THIS AFTN ACRS FAR ERN CWA. NAM SOUNDINGS STILL UNSTABLE...WHILE GFS SOUNDINGS SHOW MORE OF A MID LEVEL CAP THERE THIS AFTN. IF CAP IS NOT IN PLACE...CUD SEE A FEW STORMS DEVELOP WITH SFC HEATING LATER IN THE AFTN NR SFC FNT. SO WL KEEP SMALL POPS IN THERE THRU THE DAY. WARMERST TEMPS SHUD BE ACRS THE W TODAY WITH 70S EAST. QUIET ACRS CWA TONIGHT AND WITH LIGHT WNDS...TEMPS SHUD FALL INTO THE 50S. WEAK FNT SAGS SWD ACRS CWA ON WED. DECENT INSTABIL ACRS SRN CWA IN THE AFTN EVEN THO LOW LEVEL CONVERGENCE NOT ALL THAT IMPRESSIVE. SFC CAPES AROUND 2000, SO IF CONVECTIVE TEMPS CAN BE REACHED CUD TRIGGER A FEW STORMS. SHUD GENLY SEE HIGHS IN THE 80S ON WED WITH A FEW 70S OVR BUFFALO RIDGE. LOOKS WARMER AND MORE HUMID ON THU AHEAD OF NEXT CDFNT. GFS AND NAM ARE NOW STRONGER ON THIS S/W AND FNT WHICH IS PROGGED TO SLIDE SE ACRS CWA LATER THU NITE INTO FRI. GEM IS SLOWER AND NOT AS STRONG. BEST DYNAMICS DO REMAIN N OF CWA WITH THIS FEATURE...BUT CAN NOT RULE OUT A LEAST A SMALL CHC OF TRW WITH THIS FEATURE. GFS HAS ITS TYPICAL TOO WARM IN THE MID LEVELS CAPPING EFFECT THU NITE AND FRI AND PREFER SLIGHTLY COOLER NAM MID LEVEL TEMPS. IF S/W DIGS A LTL FURTHER S...THEN CWA CUD HAVE A MUCH BETTER CHC FOR TRW THU NITE AND FRI MORN. SHUD BE BREEZY BEHIND THIS FEATURE FRI...WITH MAIN SURGE OF COOLER AIR HOLDING OFF UNTIL FRI NITE AND SAT MAINLY ERN CWA. DID LOWER TEMPS A FEW DEG ACRS E FRI NITE INTO SAT. GFS HINTING THAT ERN CWA CUD SEE PLENTY OF CU ON SAT ALONG WITH A FEW INSTABIL RW-/TRW-. IF CLOUD COVER IS EXTENSIVE ACRS THE E SAT...THEN AREAS E OF I29 MAY STRUGGLE TO GET OUT OF THE LOWER 70S FOR HIGHS. && .AVIATION... PATCHY FOG ACROSS THE AREA WILL REDUCE VISIBILITIES TO A QUARTER MILE OR LESS THROUGH 14Z. FAVORED LOCATIONS FOR FOG WILL BE IN LOW LYING RIVER VALLEYS. LOW LYING STRATUS ALONG AND EAST OF A LINE FROM BROOKINGS TO YANKTON WILL SLOWLY SHIFT EAST THROUGH THE MORNING AS DRIER AIR FILTERS IN FROM THE NORTHWEST. THE MVFR STRATUS WILL GRADUALLY ERODE THIS AFTERNOON ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. /BT && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1018 AM CDT TUE JUL 21 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1018 AM CDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON ACROSS PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING SOUTH OF INTERSTATE 90. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 18:52 UTC.
2 hail. Local standard time, as filed.
Large hail consisted of a few golf ball size stones with most of the hail of smaller size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190213, 190214.